Service time approximation in IEEE 802.11 single-hop ad hoc networks

Atef Abdrabou, Weihua Zhuang

Research output: Contribution to journalArticlepeer-review

49 Citations (Scopus)

Abstract

This paper investigates the near-memoryless behavior of the service time for IEEE 802.11 saturated single-hop ad hoc networks. We show that the number of packets successfully transmitted by any node over a time interval follows a general distribution, which is close to a Poisson distribution with an upper bounded distribution distance. The bound on the distribution distance is almost constant and is mainly affected by some system parameters and very slightly by the number of active nodes in the network. We also show that the service time distribution can be approximated by a geometric distribution. We illustrate that the usage of discrete-time queuing analysis (M/Geo/1) near network saturation greatly simplifies the queuing analysis and leads to sufficiently accurate results for both the first order statistics and the probability distribution of the number of packets in the queuing system. Computer simulation results demonstrate that the M/Geo/1 queuing model is very accurate.

Original languageEnglish
Pages (from-to)305-313
Number of pages9
JournalIEEE Transactions on Wireless Communications
Volume7
Issue number1
DOIs
Publication statusPublished - Jan 2008
Externally publishedYes

Keywords

  • Ad hoc network
  • Call admission control
  • Distribution distance
  • IEEE 802.11 MAC
  • Packet delay
  • Queuing model
  • Resource allocation
  • Service time

ASJC Scopus subject areas

  • Computer Science Applications
  • Electrical and Electronic Engineering
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Service time approximation in IEEE 802.11 single-hop ad hoc networks'. Together they form a unique fingerprint.

Cite this